Try it
Pediatrics · Systemic paediatrics: Reye syndrome
Sample itemA 7-year-old recovering from influenza and given aspirin develops persistent vomiting, then confusion and seizures, with raised ammonia and transaminases but a normal bilirubin. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Reye syndrome
Reye syndrome is a mitochondrial injury syndrome after viral infection and aspirin exposure, with fatty liver and encephalopathy with hyperammonaemia but little jaundice. Aspirin should be avoided in children with viral illness.
Option by option
A. Reye syndrome (correct)
Correct. Aspirin after viral illness with encephalopathy fits.
B. Meningococcal meningitis
Meningitis shows fever and neck stiffness with CSF changes.
C. Wilson disease
Wilson disease shows Kayser-Fleischer rings and low ceruloplasmin.
D. Acute viral hepatitis
Viral hepatitis causes jaundice and high bilirubin.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?